A Cautionary Tale: Acute Hepatitis In The Rehab Unit


September 10, 2014 Facebook Twitter LinkedIn Google+ Health Tips



Source: http://getbetterhealth.com/a-cautionary-tale-acute-hepatitis-in-the-rehab-unit/2014.09.10 Read More At:

Next I ordered a hepatitis panel – all normal. And finally a liver ultrasound (which showed some non-descript “fatty liver” changes). My next best guess was that the patient was a heavy drinker who was simply not telling me the whole story about his history. I hated to have to press for more information, and worried that the patient would be annoyed that I didn’t seem to believe his vehement denials of regular alcohol use.

So I asked him again. “Are you SURE you don’t drink ANY alcohol? Nothing that could have alcohol in it that you might not realize?”

“Well, maybe there is alcohol in the cold medicine that I drink?” he said.

“Why are you drinking cold medicine? Do you have cold symptoms?” I asked.

“I use it to get to sleep at night.” He responded.

“How much do you use?”

“I use it every night. I just drink it out of the bottle.”

“So you don’t use the measuring cup?”

“No. I just drink it out of the bottle.”

Suddenly, I had my answer. There is a significant amount of acetaminophen in many different cold syrup formulations, which is why it is so important to use the dosing cup and not exceed the recommended daily amount.

“So is there alcohol in the cold medicine?” The patient asked.

I explained to him that it was very likely that he was over-dosing himself on cold medicine and that his liver was being harmed as a result of the acetaminophen (not alcohol) it contained. It was a good thing that we had caught the damage in the rehab unit – just an incidental finding on a blood test that could have saved him from eventual liver failure (and even death) if we hadn’t course-corrected.

This experience was a cautionary tale for us both – I realized how easy it was for patients taking liquid drug formulations to overdose themselves, and not be aware of the active ingredients that they contained. My patient didn’t believe he was taking any acetaminophen when I originally interviewed him, and it was my persistent nagging on the alcohol front that finally revealed the cause (again quite accidentally).

Acetaminophen toxicity is the most common cause of acute liver failure in the United States. Better education is needed regarding over-the-counter medications and their potential harms if used incorrectly. I will certainly spend more time asking my patients about their OTC medication use, including sleep aids and liquid formulations. Perhaps I’ll be able to avoid ordering unnecessary liver ultrasounds with better history taking in the future!

***

For more information on safe use of acetaminophen, see my article at OTCSafety.com.

For more health tips like these, join us at PowerHealthTips.com

Comments